Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 34, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Apr 18, 2018, 3:59 AM CDT for 12 counties in Texas; Beaver County, Texas County, Oklahoma. It took effect at Apr 18, 2018, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2018, 3:59 AM CDT (08:59 UTC)
- In effect from
- Apr 18, 2018, 11:00 AM CDT
- Expired
- Apr 18, 2018, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
Counties Beaver County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4785 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WWUS84 KAMA 180859 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 359 AM CDT Wed Apr 18 2018 OKZ002-003-TXZ003>005-008>010-013>015-018>020-182100- /O.NEW.KAMA.FW.W.0034.180418T1600Z-180418T2300Z/ Texas-Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts- Hemphill-Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth- 359 AM CDT Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN HALF OF THE COMBINED PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM this morning to 6 PM CDT this evening. * Affected Area...In Oklahoma...Texas and Beaver. In Texas... Hansford...Ochiltree...Lipscomb...Hutchinson...Roberts... Hemphill...Carson...Gray...Wheeler...Armstrong...Donley and Collingsworth. * 20 Foot Winds...North 18 to 28 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Red Flag Threat Index...Up to 3. * Timing...Red Flag conditions are expected to begin around 11 AM and end at 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
808 WWUS84 KAMA 182253 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 553 PM CDT Wed Apr 18 2018 OKZ002-003-TXZ003>005-008>010-013>015-018>020-190000- /O.EXP.KAMA.FW.W.0034.000000T0000Z-180418T2300Z/ Texas-Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts- Hemphill-Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth- 553 PM CDT Wed Apr 18 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN HALF OF THE COMBINED PANHANDLES... Red Flag Warning conditions are no longer expected and the warning will be allowed to expire at 6 pm CDT. $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 12:30 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 18, 12:30 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Wed Apr 18 2018
.AVIATION...
06Z TAF Cycle
VFR conditions will prevail at all three TAF sites through 06Z
Thursday with the possible exception of the Amarillo TAF site.
MVFR conditions will be possible from smoke at the Amarillo TAF
site at least through 10Z Wednesday with VFR conditions expected
to return after 10Z to 12Z Wednesday. North winds of 20 to 30
knots with gusts near 35 to 40 knots will gradually diminish to
around 15 to 25 knots with gusts near 30 to 35 knots after 10Z to
14Z Wednesday. North winds will continue to diminish to around 10
to 15 knots after 19Z to 22Z Wednesday and then become east 5 to
10 knots after 22Z Wednesday to 01Z Thursday.
Schneider
&&
.PREV DISCUSSION... /Issued 1010 PM CDT Tue Apr 17 2018/
UPDATE...
Have updated to include more of the area in the wind advisory.
Cold front is really packing a punch as it moves southward across
the area. Strongest winds look to be across the central and
eastern Oklahoma Panhandle and the northeast Texas Panhandle
through the early morning hours. Believe that winds may decrease
some...especially to the west and south through the early morning
hours, but the far northeast may need the wind advisory to be
extended in time, will watch latest trends to decide.
PREV DISCUSSION... /Issued 902 PM CDT Tue Apr 17 2018/
UPDATE...
Have gone ahead and re-issued the wind advisory for Beaver county.
Cold front moving southeast out of Kansas has some advisory level
winds with it. Believe it will only affect Beaver county and only
until about 2 am.
PREV DISCUSSION... /Issued 613 PM CDT Tue Apr 17 2018/
AVIATION...
Southwest winds will switch around to the northwest and north
behind a cold front overnight. Winds will tend to decrease some
behind this front at DHT and AMA, but they will stay up at GUY
overnight. Winds will briefly pick up again after sunrise at
DHT and AMA, but will decrease again by afternoon. Skies are
expected to remain VFR.
PREV DISCUSSION... /Issued 345 PM CDT Tue Apr 17 2018/
DISCUSSION...
Focus of this forecast package is on the short term. See Fire
Weather Section Below.
Strong winds are expected to continue into the late evening
hours. The advertised cold front also remains on schedule to move
across the area this evening. Winds may increase quickly as the
initial wind shift move through before winds steadily decrease
through the overnight hours. Cooler temperatures are expected on
Wednesday as winds continue to diminish.
Models have backed off slightly over the past few days on
potential on Thursday. Best chances are contained to the Friday
timeframe. Significant differences remain in the track of the
upper low which will have significant impacts on the duration of
chances into the weekend. The furthest north track has also showed
a continual decrease in forecast instability so our chance for
thunder remain on a gradual decline. Behind this system, fairly
quiet weather is expected for the start of next week.
FIRE WEATHER...
Strongest winds remain across the northwestern Texas and Oklahoma
Panhandles this afternoon. A quick increase in winds can be
expected as the cloud cover thins/moves southeastward. Also seeing
negative dew points across eastern NM moving towards the westward
portions of the Panhandles this afternoon. Kenton, OK has already
dropped to positive 1 while a few locations across the southern
Texas Panhandle have dropped to the single digits. Also, a surface
trough is starting to move into the northwester portion of the
combined Panhandles as winds are taking on a more westerly
component of the wind. This westward trend of the winds is
expected across the area as we move into the late afternoon/early
evening hours.
A cold front is expected to move through the Panhandles late this
evening from NW to SE. The front should start to enter the NW
Oklahoma Panhandle between 7-8 PM, stretch from roughly Vega to
Beaver around 9-10 PM, and be southeast of the Panhandles by
Midnight to 1 AM. This front will be reaching the southeastern
portion of the Texas Panhandle as west-southwest winds ahead of
the front will be decreasing. Once the wind shift out of the north
occurs, expected a quick increase in winds. As the front continues
to march southeastward winds will slowly decrease throughout the
night. The dry post-frontal airmass won't supply much relative
humidity recovery overnight as most of the area will remain below
50%.
Winds continue to drop off throughout the day on Wednesday as the
post-frontal airmass settles in. This will offset the lowest
relative humidity. As such, elevated and critical fire weather
conditions are not expected on Wednesday.
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 2 AM CDT early this morning for the
following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Wind Advisory until 2 AM CDT early this morning for the
following zones: Hansford...Hemphill...Lipscomb...
Ochiltree...Roberts.
OK...Red Flag Warning until 2 AM CDT early this morning for the
following zones: Beaver...Cimarron...Texas.
Wind Advisory until 2 AM CDT early this morning for the
following zones: Beaver...Texas.
&&
11/7Hazardous weather outlook, Apr 17, 10:03 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 1003 PM CDT Tue Apr 17 2018 OKZ001>003-TXZ001>020-181515- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1003 PM CDT Tue Apr 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Widespread extremely critical fire weather conditions will continue across all of the Panhandles until 2 AM Wednesday morning. Winds in the 20 to 30 mph range will combine with low relative humidity values. Winds will be locally stronger across the central and eastern Oklahoma Panhandle and the northeast Texas Panhandle through 2 am where a wind advisory is in effect for winds of 35 mph with gusts to 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are possible Friday and Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for extremely critical fire weather conditions tonight.
In the hours before
Local storm report, Apr 17, 11:34 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HIGH SUST WINDS 1 NNW STINNETT 35.84N 101.45W
04/17/2018 M48 MPH HUTCHINSON TX MESONET
&&
EVENT NUMBER AMA1800114
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:41 PM CDT | Wind Advisory | AMA | Hansford, Hemphill, Lipscomb, Ochiltree, Roberts | 5 hr |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.